Archive for Rational Mechanics and Analysis

, Volume 224, Issue 3, pp 1037–1086 | Cite as

Optimal Boundary Control of a Simplified Ericksen–Leslie System for Nematic Liquid Crystal Flows in 2D

  • Cecilia Cavaterra
  • Elisabetta Rocca
  • Hao Wu


In this paper, we investigate an optimal boundary control problem for a two dimensional simplified Ericksen–Leslie system modelling the incompressible nematic liquid crystal flows. The hydrodynamic system consists of the Navier–Stokes equations for the fluid velocity coupled with a convective Ginzburg–Landau type equation for the averaged molecular orientation. The fluid velocity is assumed to satisfy a no-slip boundary condition, while the molecular orientation is subject to a time-dependent Dirichlet boundary condition that corresponds to the strong anchoring condition for liquid crystals. We first establish the existence of optimal boundary controls. Then we show that the control-to-state operator is Fréchet differentiable between appropriate Banach spaces and derive first-order necessary optimality conditions in terms of a variational inequality involving the adjoint state variables.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    Abels H., Dolzmann G., Liu Y.-N.: Well-posedness of a fully coupled Navier–Stokes/Q-tensor system with inhomogeneous boundary data. SIAM J. Math. Anal. 46(4), 3050–3077 (2014)MathSciNetCrossRefMATHGoogle Scholar
  2. 2.
    Alekseev V., Tikhomirov V., Fomin S.: Optimal Control. Consultants Bureau, New York (1987)CrossRefMATHGoogle Scholar
  3. 3.
    Arada N., Raymond J.P.: Dirichlet boundary control of semilinear parabolic equations part I: problems with no state constraints. Appl. Math. Optim. 45(2), 125–143 (2002)MathSciNetCrossRefMATHGoogle Scholar
  4. 4.
    Bosia S.: Well-posedness and long term behavior of a simplified Ericksen–Leslie non-autonomous system for nematic liquid crystal flow. Comm. Pure Appl. Anal. 11(2), 407–441 (2012)MathSciNetCrossRefMATHGoogle Scholar
  5. 5.
    Cavaterra C., Rocca E.: On a 3D isothermal model for nematic liquid crystals accounting for stretching terms. Z. Angew. Math. Phys. 64(1), 69–82 (2013)MathSciNetCrossRefMATHGoogle Scholar
  6. 6.
    Cavaterra C., Rocca E., Wu H.: Global weak solution and blow-up criterion of the general Ericksen–Leslie system for nematic liquid crystal flows. J. Differ. Equ. 255(1), 24–57 (2013)ADSMathSciNetCrossRefMATHGoogle Scholar
  7. 7.
    Cavaterra C., Rocca E., Wu H., Xu X.: Global strong solutions of the full Navier-Stokes and Q-tensor system for nematic liquid crystal flows in 2D: existence and long-time behavior. SIAM J. Math. Anal. 48(2), 1368–1399 (2016)MathSciNetCrossRefMATHGoogle Scholar
  8. 8.
    Climent-Ezquerra B., Guillén-González F., Rojas-Medar M.A.: Reproductivity for a nematic liquid crystal model. Z. Angew. Math. Phys. 57(6), 984–998 (2006)MathSciNetCrossRefMATHGoogle Scholar
  9. 9.
    Climent-Ezquerra B., Guillén-González F., Moreno-Iraberte M.J.: Regularity and time-periodicity for a nematic liquid crystal model. Nonlinear Anal. 71(1&2), 539–549 (2009)MathSciNetCrossRefMATHGoogle Scholar
  10. 10.
    Colli P., Sprekels J.: Optimal control of an Allen–Cahn equation with singular potentials and dynamic boundary condition. SIAM J. Control Optim. 53(1), 213–234 (2015)MathSciNetCrossRefMATHGoogle Scholar
  11. 11.
    Dai M., Qing J., Schonbek M.: Asymptotic behavior of solutions to liquid crystal systems in \({\mathbb{R}^3}\). Commun. Partial Differ. Equ., 37(12), 2138–2164 (2012)MathSciNetCrossRefMATHGoogle Scholar
  12. 12.
    Dai M., Qing J., Schonbek M.: Regularity of solutions to the liquid crystals systems in \({\mathbb{R}^2}\) and \({\mathbb{R}^3}\). Nonlinearity 25(2), 513–532 (2012)ADSMathSciNetCrossRefMATHGoogle Scholar
  13. 13.
    Ericksen J.L.: Conservation laws for liquid crystals. Trans. Soc. Rheol. 5(1), 22–34 (1961)MathSciNetGoogle Scholar
  14. 14.
    Farshbaf-Shaker M.H.: A penalty approach to optimal control of Allen–Cahn variational inequalities: MPEC-view. Numer. Funct. Anal. Optim. 33(11), 1321–1349 (2012)MathSciNetCrossRefMATHGoogle Scholar
  15. 15.
    Farshbaf-Shaker M.H.: A relaxation approach to vector-valued Allen–Cahn MPEC problems. Appl. Math. Optim. 72(2), 2696–2721 (2015)MathSciNetCrossRefMATHGoogle Scholar
  16. 16.
    Fattorini H., Sritharan S.: Existence of optimal controls for viscous flow problems. Proc. R. Soc. London Ser. A 439(1905), 81–102 (1992)ADSMathSciNetCrossRefMATHGoogle Scholar
  17. 17.
    Fattorini H., Sritharan S.: Necessary and sufficient conditions for optimal controls in viscous flow problems. Proc. R. Soc. Edinburgh Ser. A. 124(2), 211–251 (1994)MathSciNetCrossRefMATHGoogle Scholar
  18. 18.
    Frigeri S., Rocca E., Sprekels J.: Optimal distributed control of a nonlocal Cahn–Hilliard/Navier–Stokes system in 2D. SIAM J. Control Optim. 54(1), 221–250 (2016)MathSciNetCrossRefMATHGoogle Scholar
  19. 19.
    Fursikov A.V.: Control problems and theorems concerning the unique solvability of a mixed boundary value problem for the three-dimensional Navier–Stokes and Euler equations. Math. USSR Sb. 43(2), 281–307 (1982)MathSciNetCrossRefMATHGoogle Scholar
  20. 20.
    Fursikov A.V., Gunzburger M.D., Hou L.-S.: Boundary value problems and optimal boundary control for the Navier–Stokes systems: the two-dimensional case. SIAM J. Control Optim. 36(3), 852–894 (1998)MathSciNetCrossRefMATHGoogle Scholar
  21. 21.
    Fursikov A.V., Gunzburger M.D., Hou L.-S.: Optimal boundary control for the evolutionary Navier–Stokes system: the three-dimensional case. SIAM J. Control Optim. 43(6), 2191–2232 (2005)MathSciNetCrossRefMATHGoogle Scholar
  22. 22.
    Gong W., Hinze M., Zhou Z.-J.: Finite element method and a priori error estimates for Dirichlet boundary control problems governed by parabolic PDEs. J. Sci. Comput. 66(3), 941–967 (2016)MathSciNetCrossRefGoogle Scholar
  23. 23.
    Grasselli M., Wu H.: Long-time behavior for a nematic liquid crystal model with asymptotic stabilizing boundary condition and external force. SIAM J. Math. Anal. 45(3), 965–1002 (2013)MathSciNetCrossRefMATHGoogle Scholar
  24. 24.
    Guillén-González F., Rodríguez-Bellido M.A., Rojas-Medar M.A.: Sufficient conditions for regularity and uniqueness of a 3D nematic liquid crystal model. Math. Nachr. 282(6), 846–867 (2009)MathSciNetCrossRefMATHGoogle Scholar
  25. 25.
    Hintermüller M., Wegner D.: Optimal control of a semidiscrete Cahn–Hilliard/Navier–Stokes system. SIAM J. Control Optim. 52(1), 747–772 (2014)MathSciNetCrossRefMATHGoogle Scholar
  26. 26.
    Hintermüller, M., Wegner, D.: Distributed and boundary control problems for the semidiscrete Cahn–Hilliard/Navier–Stokes system with nonsmooth Ginzburg–Landau energies, Isaac Newton Institute Preprint Series No. NI14042-FRB, 2014Google Scholar
  27. 27.
    Hinze, M., Kahle, C.: A nonlinear model predictive concept for control of two-phase flows governed by the Cahn–Hilliard–Navier–Stokes system. In: Hömberg, D., Tröltzsch, F. (eds.) System Modeling and Optimization, IFIP AICT 391, 348–357, 2013Google Scholar
  28. 28.
    Hinze M., Kunisch K.: Second order methods for boundary control of the instationary Navier–Stokes system. Z. Angew. Math. Mech. 84(3), 171–187 (2004)MathSciNetCrossRefMATHGoogle Scholar
  29. 29.
    Hinze, M., Pinnau, R., Ulbrich, M., Ulbrich, S.: Optimization with PDE Constraints, Mathematical Modelling: Theory and Applications. Springer, Netherlands, 2009Google Scholar
  30. 30.
    Hömberg D., Krumbiegel K., Rehberg J.: Optimal control of a parabolic equation with dynamic boundary conditions. Appl. Math. Optim. 67(1), 3–31 (2013)MathSciNetCrossRefMATHGoogle Scholar
  31. 31.
    Hu X.-P., Wu H.: Long-time dynamics of the nonhomogeneous incompressible flow of nematic liquid crystals. Commun. Math. Sci. 11(3), 779–806 (2013)MathSciNetCrossRefMATHGoogle Scholar
  32. 32.
    Huang J.-R., Lin F.-H., Wang C.-Y.: Regularity and existence of global solutions to the Ericksen–Leslie system in \({\mathbb{R}^2}\). Commun. Math. Phys. 331(2), 805–850 (2014)ADSMathSciNetCrossRefMATHGoogle Scholar
  33. 33.
    Kunisch K., Vexler B.: Constrained Dirichlet boundary control in \({L^2}\) for a class of evolution equations. SIAM J. Control Optim. 46(5), 1726–1753 (2007)MathSciNetCrossRefMATHGoogle Scholar
  34. 34.
    Leslie, F.M.: Theory of flow phenomena in liquid crystals, in Advances in Liquid Crystals, 4, pp. 1–81, Academic Press, New York, 1979Google Scholar
  35. 35.
    Lin F.-H.: Nonlinear theory of defects in nematic liquid crystals: Phase transitions and flow phenomena. Commun. Pure Appl. Math. 42(6), 789–814 (1989)MathSciNetCrossRefMATHGoogle Scholar
  36. 36.
    Lin F.-H., Lin J.-Y., Wang C.-Y.: Liquid crystal flows in two dimensions. Arch. Ration. Mech. Anal. 197(1), 297–336 (2010)MathSciNetCrossRefMATHGoogle Scholar
  37. 37.
    Lin F.-H., Liu C.: Nonparabolic dissipative system modeling the flow of liquid crystals. Comm. Pure Appl. Math. 48(5), 501–537 (1995)MathSciNetCrossRefMATHGoogle Scholar
  38. 38.
    Lin F.-H., Liu C.: Partial regularities of the nonlinear dissipative systems modeling the flow of liquid crystals. Discrete Contin. Dyn. Syst. 2(1), 1–23 (1996)Google Scholar
  39. 39.
    Lions, J.-L., Magenes, E.: Nonhomogeneous Boundary Value Problems and Applications, vol. 1, Springer, New York, 1972Google Scholar
  40. 40.
    Paicu M., Zarnescu A.: Energy dissipation and regularity for a coupled Navier–Stokes and Q-tensor system. Arch. Ration. Mech. Anal. 203(1), 45–67 (2012)MathSciNetCrossRefMATHGoogle Scholar
  41. 41.
    Petzeltová H., Rocca E., Schimperna G.: On the long-time behavior of some mathematical models for nematic liquid crystals. Calc. Var. 46(3), 623–639 (2013)MathSciNetCrossRefMATHGoogle Scholar
  42. 42.
    Rocca E., Sprekels J.: Optimal distributed control of a nonlocal convective Cahn–Hilliard equation by the velocity in 3D. SIAM J. Control Optim. 53(3), 1654–1680 (2015)MathSciNetCrossRefMATHGoogle Scholar
  43. 43.
    Simon J.: Compact sets in the space \({L^p(0,T; B)}\). Ann. Math. Pura Appl. 146(1), 65–96 (1987)CrossRefMATHGoogle Scholar
  44. 44.
    Stewart, I.W.: The Static and Dynamic Continuum Theory of Liquid Crystals: A Mathematical Introduction, Liquid Crystals Book Series. CRC Press, Boca Raton, 2004Google Scholar
  45. 45.
    Sun H., Liu C.: On energetic variational approaches in modeling the nematic liquid crystal flows. Discrete Contin. Dyn. Syst. 23(1&2), 455–475 (2009)MathSciNetMATHGoogle Scholar
  46. 46.
    Taylor, M.: Partial Pifferential Equations, Vol. I Applied Math. Sciences, vol. 115, Springer, New York, 1996Google Scholar
  47. 47.
    Temam, R.: Navier–Stokes Equations, Theory and Numerical Analysis, Second edition. North-Holland, Amsterdam, 1979Google Scholar
  48. 48.
    Tröltzsch, F.: Optimal Control of Partial Differential Equations. Theory, Methods and Applications. Grad. Stud. in Math., vol. 112. AMS, Providence, RI, 2010Google Scholar
  49. 49.
    Wang W., Zhang P.-W., Zhang Z.-F.: Well-posedness of the Ericksen–Leslie system. Arch. Ration. Mech. Anal. 210(3), 837–855 (2013)MathSciNetCrossRefMATHGoogle Scholar
  50. 50.
    Wu H.: Long-time behavior for nonlinear hydrodynamic system modeling the nematic liquid crystal flows. Discrete Contin. Dyn. Syst. 26(1), 379–396 (2010)MathSciNetCrossRefMATHGoogle Scholar
  51. 51.
    Wu H., Xu X., Liu C.: On the general Ericksen–Leslie system: Parodi’s relation, well-posedness and stability. Arch. Ration. Mech. Anal. 208(1), 59–107 (2013)MathSciNetCrossRefMATHGoogle Scholar
  52. 52.
    Zhou, H., Choate, E.P., Wang, H.: Optical Fredericks transition in a nematic liquid crystal layer. In: Thakur, V.K., Kessler, M.R. (eds.) Liquid Crystalline Polymers Volume 2, Processing and Applications. Springer, Switzerland, pp. 265–295, 2015.Google Scholar
  53. 53.
    Zhao X., Liu C.-C.: Optimal control of the convective Cahn–Hilliard equation. Appl. Anal. 92(5), 1028–1045 (2013)MathSciNetCrossRefMATHGoogle Scholar
  54. 54.
    Zhao X., Liu C.-C.: Optimal control for the convective Cahn–Hilliard equation in 2D case. Appl. Math. Optim. 70(1), 61–82 (2014)MathSciNetCrossRefMATHGoogle Scholar
  55. 55.
    Zheng, S.: Nonlinear Evolution Equations, Pitman series Monographs and Survey in Pure and Applied Mathematics, 133, Chapman & Hall/CRC, Boca Raton, 2004Google Scholar

Copyright information

© Springer-Verlag Berlin Heidelberg 2017

Authors and Affiliations

  1. 1.Dipartimento di MatematicaUniversità degli Studi di MilanoMilanItaly
  2. 2.Dipartimento di MatematicaUniversità degli Studi di PaviaPaviaItaly
  3. 3.School of Mathematical Sciences and Shanghai, Key Laboratory for Contemporary Applied MathematicsFudan UniversityShanghaiChina

Personalised recommendations